Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Got flu shot in shoulder. Test showed high ALT, AST and elevated bilirubin. What could be the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Went in for a physical, nurse gave me a flu shot in shoulder. About a half hour later I went to blood lab for blood test for my physical and gave blood. Tests came back showing very high ALT and AST, and elevated bilirubin. Doc had me go in few days later for same test and levels were down, but not to normal yet. Bilirubin however was normal. Doc wants to know why enzymes went up in first place so ordered abdominal ultrasound and more specific blood tests for hepatitis, HGH, diabetes, and more extensive liver tests. I am a 51 yr old female very active crossfitter- work out rigorously 4-5 times a week including strength work, lean muscular build. Take thyroid meds also. Wondering what you think about elevated enzymes, what could cause them and whether you think it may be just a one time thing. Period is irregular but doc didn't think that was abnormal because of my build and exercise program. I eat lots of protein, veggies, fruit. Social drinker, but rarely more than 2 a day. I am anxious for results of tests and curious as to what doc will tell me. I am supposed to have my shoulder fixed but we have to figure this all out first. Any info you can give would be appreciated. Oh, I have been on celebrex 200 mg for about 2 yrs. I am also on cytomel and sythroid for thryoid replacement. I do get hot flashes about 5-6 times a day/night and told doc that- I have been attributing that to pre-menapausal symptoms. Last blood test in April showed normal liver levels. I have no abdonminal pain at all. Never taken steroids or HGH.
Posted Fri, 16 Nov 2012 in X-ray, Lab tests and Scans
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you must be somewhat shocked about the abnormal liver function tests when you weren't having any obvious symptoms related to it. It is indeed uncommon to have a liver function test show significant abnormality when there are no co-reating clinical manifestations.

It is not possible for the flu shot to have caused such a significant abnormality, that too within half an hour. The likely causes for your elevated liver enymes and bilirubin could be:
- Viral Hepatitis (sub-clinical), which may have been dormant without causing the usual symptoms. Hepatitis B and C are known to produce this kind of sub-clinical infections.)
- Long-term ingestion of anti-inflamatory / analgesics can also result in elevated liver enzymes. So, the Celebrex 200mg which you have been taking since 2 years could also be the potential cause.
- A number of other prescription medication (sometimes, even thyroid medication) and other systemic diseases can produce elevated liver enzymes.

In your case, I would think that the two most probable causes could be 1) a viral hepatitis and 2) medication-induced. However, in order to get a definitive picture, more detailed liver tests and other tests like those for hepatitis, etc. are required. Since your liver enzymes were very high initially and your bilirubin had normalized on the repeat test, this is more indicative of an transient external damage to the liver (like due to an infection or toxins, etc.) rather than any intrinsic liver disease. So, I think you don't have to worry too much; please wait for the additional lab tests to give you a clearer picture.

Best wishes,
Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Follow-up: Got flu shot in shoulder. Test showed high ALT, AST and elevated bilirubin. What could be the cause? 59 minutes later
Thank you for the info! Was scheduled to have my shoulder cleaned out- 2 loose bodies and a bone spur- but surgery has been delayed by these blood test results. I am anxious to get my shoulder fixed asap. Do you think that if the additional blood tests and the abdominal ultrasound the doc ordered come back normal I will be given medical clearance to get shoulder operated on?? Or- do you think my primary doc will make me wait on that?
Answered by Dr. Jonas Sundarakumar 6 hours later
Hello again and thanks for writing in.

If your other additional tests and ultrasound are normal, your doctor may want to repeat your liver enzymes again. The extra caution is because the anaesthetic medication, post-operative pain-killers, antibiotics, etc. need to be metabolized by the liver, and hence, it is important that there is no impairment in liver functioning during the time of your surgery. If your enzymes have come down significantly and your bilirubin continues to remains normal, then I don't think there should be a problem going ahead with the surgery. If your abnormal liver function tests are due to a one-time or transient external insult to your liver (and not a chronic intrinsic pathology), then the liver enzymes should come down quickly.

Best wishes,
Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor